Utah, 2007Flash Flood and Winter Storm in Utah, December 1, 2007
December 1, 2007 · NWS SLC · 7 events in 7 counties and zones
Subtropical moisture moved into Utah on November 30th ahead of a Pacific storm system that moved through the state November 30th into December 1st. This produced widespread snow across central and northern Utah, as well as heavy rain in southern Utah on the morning of December 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture moved into Utah on November 30th ahead of a Pacific storm system that moved through the state November 30th into December 1st. This produced widespread snow across central and northern Utah, as well as heavy rain in southern Utah on the morning of December 1st. Note that this episode began in November 2007.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 30, 10:18 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 30, 10:18 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 PM MST FRI NOV 30 2007
.SYNOPSIS...SUBTROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH INTO
UTAH AHEAD OF A PACIFIC STORM SYSTEM OVERNIGHT. WIDESPREAD
PRECIPITATION WILL ACCOMPANY THIS PACIFIC STORM THROUGH SATURDAY
AFTERNOON. HIGH PRESSURE ALOFT WILL BRING DRY AND MILD CONDITIONS TO
THE AREA EARLY NEXT WEEK.
&&
.DISCUSSION...ALL WATCHES...ADVISORIES...AND WARNINGS WILL REMAIN
THE SAME THROUGH TONIGHT. NO ADDITIONS AND NO DELETIONS.
COMPLEX SYSTEM ACROSS THE REGION TONIGHT. WILL START
ADDRESSING CONCERNS FROM THE NORTH AND WORK MY WAY SOUTH. THE
NORTHERN WASATCH MOUNTAINS RECEIVED A FEW INCHES OF SNOW THIS
EVENING AS A WEAK DISTURBANCE SLID ACROSS NORTHERN UTAH ASSOCIATED
WITH THE RIGHT ENTRANCE REGION OF THE JET. THESE BEST JET DYNAMICS
WILL EXIT THE REGION SHORTLY AFTER MIDNIGHT SO DO NOT BELIEVE THERE
IS ANY NEED FOR A HIGHLIGHT. CURRENT FORECAST HAD MENTION OF SNOW
BUT AFTER MIDNIGHT RATHER THAN THIS EVENING. NET RESULT SHOULD BE
THE SAME BUT TIMING WAS OFF. AS FOR THE CACHE VALLEY WILL UPDATE
FORECAST TO INCLUDE MENTION OF SNOW ACCUMULATION...ALTHOUGH SNOW
SHOULD DECREASE AFTER MIDNIGHT AS SATELLITE IMAGERY SHOWING WARMING
CLOUD TOPS OVER THIS AREA.
HEAVY SNOW HAS BEEN REPORTED AT SUNDANCE WHERE OVER 1.15 INCHES OF
SNOW WATER EQUIVALENT HAS BEEN MEASURED. ELSEWHERE THE AMOUNTS HAVE
BEEN MUCH LESS IN THE WASATCH RANGE SO WILL KEEP THE SNOW ADVISORY
IN EFFECT AND MENTION HIGHER AMOUNTS LOCALLY IN THE SOUTHERN WASATCH
RANGE.
NEXT CONCERN WAS THE MOUNTAIN VALLEYS WHERE HEBER CITY RECEIVED A
QUICK 5 INCHES THIS EVENING BUT THEN SNOW HAS DECREASED IN INTENSITY
THE LAST FEW HOURS. BELIEVE THE CURRENT SNOW ADVISORY SHOULD HOLD AS
THE 700 MB BAROCLINIC ZONE WHICH WAS THE STRONGEST OVER THIS REGION
THIS EVENING WEAKENS AND SHIFTS EAST AND THE FLOW BECOMES MORE
SOUTHWEST OR WEST AFTER MIDNIGHT. WHILE THE NAM SHOWS NEUTRAL
ADVECTION AFTER MIDNIGHT THE GFS ACTUALLY TURNS THE FLOW SLIGHTLY
NORTHWEST WITH WEAK COLD ADVECTION WHICH IS NOT FAVORABLE FOR HEAVY
SNOW IN THIS AREA OF THE WASATCH BACK.
THE PRICE AREA FORECAST OF A SNOW ADVISORY MAY BE OVERDONE BUT WILL
NOT CHANGE AS ABUNDANT MOISTURE STILL AIMED IN THIS DIRECTION. THE
FLOW WHICH WAS MORE SOUTHERLY AND THUS MORE FAVORABLE FOR OROGRAPHIC
LIFT IS EXPECTED TO SHIFT MORE SOUTHWEST WITH TIME TONIGHT. SO
PROBABLY WILL SEE CONTINUOUS LIGHT SNOW THROUGH THE NIGHT BUT
ACCUMULATIONS MAY JUST BE MARGINAL FOR THE ADVISORY.
THE SAN PETE VALLEY WAS A MAJOR CONCERN EARLIER THIS EVENING AS
HEAVY SNOW WAS REPORTED IN MANTI BUT THAT ENDED AS QUICKLY AS IT
STARTED. TEMPERATURES IN THE CENTRAL AND NORTHERN PORTIONS OF THIS
VALLEY ARE COLD ENOUGH FOR SNOW. HAVE RECEIVED SEVERAL REPORTS OF 2
INCH AMOUNTS IN THE MANTI AND MOUNT PLEASANT AREA WHILE RAIN WAS
FALLING AT GUNNISON. WILL MONITOR CLOSELY AND MAY HAVE TO ISSUE A
SNOW ADVISORY ON THE MIDNIGHT SHIFT IF THE LARGE AREA OF RADAR
ECHOES OVER SOUTHERN NEVADA CREEPS FARTHER NORTHWEST AS IT COMES
INTO UTAH. CURRENT SATELLITE AND RADAR SHOW A SLIGHT EASTWARD PUSH
LAST HOUR AND THIS IS LIKELY A RESULT OF THE ONCE CLOSED SYSTEM OFF
OF BAJA OPENING UP AND MOVING NORTHEAST.
THE TEMPERATURES ARE WARMING OVER SOUTHERN UTAH WITH RAIN AND SNOW
MIXTURE NOW REPORTED AT BRYCE CANYON AT 7600 FT. THIS IS ABOUT AS
WARM AS THE 700 MB TEMPERATURES WILL GET THERE AS SOME COOLING IS
EXPECTED BY 0900Z. CONTINUOUS MOIST SOUTHWEST WILL BRING ABUNDANT
MOISTURE TO THIS AREA THROUGH EARLY SATURDAY BUT AMOUNTS COULD BE A
LITTLE LOWER THAN FORECAST AS THE FLOW IS VEERING TOWARDS THE WEST
SOUTHWEST WITH TIME BY MIDDAY SATURDAY.
&&
.HYDROLOGY...HEAVY RAINS ARE OCCURRING IN THE SOUTH WITH OVER INCH
IN THE ST GEORGE AREA THIS EVENING. WILL CONTINUE WITH THE FLASH
FLOOD WATCH THROUGH THE NIGHT. SO FAR THE HYDROGRAPHS OF SMALL
STREAMS ARE SHOWING SPIKES IN STREAM FLOW BUT NOTHING MORE THAN
EXPECTED WHICH MEANS THAT CURRENT TRENDS WOULD KEEP STREAMS BELOW
FLOOD STAGE. HOWEVER WITH THE BROAD AREA OF RAIN STILL TO THE SOUTH
THINGS COULD CHANGE AND THIS WILL HAVE TO BE MONITORED CLOSELY.
&&
.AVIATION...CEILINGS ARE EXPECTED TO REMAIN BELOW 5000 FEET AGL
THROUGH THE OVERNIGHT HOURS AND INTO TOMORROW MORNING AT THE KSLC
TERMINAL. WINDS WILL BE VARIABLE IN DIRECTION TONIGHT...BUT WILL
LIKELY REMAIN BELOW 6KTS. MOST OF THE PRECIPITATION REMAINS SOUTH
AND EAST OF THE TERMINAL...HOWEVER ANY SHOWERS THAT OCCUR AFTER 08Z
TONIGHT COULD MIX WITH AND CHANGE TO SNOW. NO ACCUMULATIONS ARE
EXPECTED AT THIS TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING THROUGH 5 PM SATURDAY FOR
UTZ009-010-517-518.
SNOW ADVISORY THROUGH 11 AM SATURDAY FOR UTZ006-008-012.
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
FOR UTZ019>021.
WY...NONE.
&&
STRUTHWOLF/C.SMITH
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Nov 30, 5:23 PM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 PM MST FRI NOV 30 2007
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
523 PM MST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
SIGNIFICANT MOISTURE WILL SPREAD ACROSS ALL EXCEPT EXTREME
NORTHWEST UTAH THIS EVENING AND OVERNIGHT. THIS WILL RESULT IN
SIGNIFICANT SNOWFALL ACROSS THE SOUTHERN...CENTRAL AND NORTHEAST
UTAH MOUNTAINS AND HIGHER VALLEYS OF NORTHERN AND CENTRAL UTAH.
SEE APPROPRIATE WINTER WEATHER STATEMENTS ALREADY IN EFFECT.
IN ADDITION...HEAVY RAIN ACROSS THE LOWER VALLEYS OF SOUTHERN UTAH
COULD RESULT IN FLASH FLOODING IN SLICK ROCK AREAS AND SLOT
CANYONS. SEE APPROPRIATE HYDROLOGIC STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOISTURE WILL LINGER OVER THE AREA BEFORE MOVING EAST OUT OF THE
AREA SATURDAY NIGHT. SIGNIFICANT MOUNTAIN SNOW WILL CONTINUE
THROUGH SATURDAY AFTERNOON WHILE THE POTENTIAL FOR FLASH FLOODING
REMAINS FOR THE SOUTHERN UTAH VALLEYS. SEE WINTER WEATHER AND
HYDROLOGIC STATEMENTS FOR MORE DETAILS.
HIGH PRESSURE WILL THEN SETTLE OVER THE AREA THROUGH THE REMAINDER
OF THE WEEKEND. A SERIES OF PACIFIC WEATHER DISTURBANCES WILL
RETURN FOR THE MIDDLE OF THE WEEK...BRINGING COOLER TEMPERATURES
AND A THREAT OF PRECIPITATION TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
OR HYDROLOGIC EVENTS ACCORDING TO STANDARD OPERATING PROCEDURES..
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Event by event
3 winter storm, 3 heavy snow, 1 flash flood. Local standard time, as filed.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 1, 12:00 AM MST to 10:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- Mesonet
The Strawberry Divide SNOTEL recorded one inch of water (approximately 12 inches of snowfall) in 12 hours. Note that this event began in November.
Winter Storm, Central Mountains
- When
- December 1, 12:00 AM MST to 11:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- Mesonet
The Mammoth Cottonwood SNOTEL recorded two inches of water, or approximately 18 inches of snow, over a period of 20 hours. Note that this event began in November.
Winter Storm, Southern Mountains
- When
- December 1, 12:00 AM MST to 11:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Mesonet
The UDOT sensor at Brian Head recorded three inches of water, or approximately 20 inches of snow, over a 24 hour period. Note that this event began in November.
Heavy Snow, Northern Wasatch Front
- When
- December 1, 12:00 AM MST to 4:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Nine inches of snow fell on the Bountiful Bench in 12 hours, with other sites in the area reporting 6 to 9 inches over the same time period. Note that this event began in November.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- December 1, 12:00 AM MST to 4:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Several locations in the Salt Lake Valley received 6 to 8 inches of snow in 12 hours, including Upper Millcreek, Olympus Cove, and Herriman. Note that this event began in November.
Heavy Snow, Wasatch Mountain Valleys
- When
- December 1, 12:00 AM MST to 4:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Kamas, Utah received 9 inches of snow in a 12-hour period. Note that this event began in November.
Flash Flood, Washington
- When
- December 1, 4:45 AM MST to 8:00 AM MST
- Where
- Washington County, 1.38 mi N of Springdale to 2.6 mi SE of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.200, -113.000
Rangers at Zion National Park reported flash flooding in areas of the park.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 1 to 2, 20077 deaths · 12 events
- Avalanche in Washington, December 1 to 2, 20075 deaths · 1 injured · 2 events
- Winter Storm in Wisconsin, December 1 to 2, 20074 deaths · 6 events
- Flooding and Heavy Rain in Oregon, December 1 to 6, 20072 deaths · $76 million · 49 events
- Winter Storm in Wisconsin, December 1 to 2, 20072 deaths · 13 events
- Winter Storm in Michigan, December 1 to 2, 20071 death · 8 injured · 5 events
- Flooding and Heavy Rain in Washington, December 1 to 4, 2007$10 million · 6 events
- Ice Storm and Winter Storm in Iowa, December 1, 2007$925,000 · 49 events
- Ice Storm in Nebraska, December 1, 2007$480,000 · 24 events
- Drought in Georgia, December 1 to 31, 200797 events
- Flood in Alaska, December 1, 2007$700,000 · 1 event
- Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007$210,000 · 75 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68177, 68178, 68179, 68181, 68184, 68186, 68187.